Alert archive / Georgia / Tornado Warnings in 2022

Tornado Warning 26, NWS Tallahassee, FL

April 5, 2022Quitman County, Georgia

NWS Tallahassee, FL issued this tornado warning at Apr 5, 2022, 1:40 PM EDT for Quitman County, Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 1:40 PM EDT (17:40 UTC)
Expired
Apr 5, 2022, 2:00 PM EDT
In force
20 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Quitman County, GA

The radar

The Ft Rucker radar (KEOX), 67 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 12:03 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WFUS52 KTAE 051740
TORTAE
GAC239-051800-
/O.NEW.KTAE.TO.W.0026.220405T1740Z-220405T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
140 PM EDT Tue Apr 5 2022

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northern Quitman County in southwestern Georgia...

* Until 200 PM EDT.
    
* At 140 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Lakepoint Resort State Park, or near Eufaula,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Quitman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3198 8504 3198 8500 3197 8499 3197 8496
      3194 8496 3193 8492 3192 8491 3187 8513
      3189 8513 3190 8511 3191 8511 3194 8508
      3196 8509 3197 8507 3199 8507
TIME...MOT...LOC 1740Z 242DEG 38KT 3194 8513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Haner
1 follow-up statement
466 
WWUS52 KTAE 051758
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
158 PM EDT Tue Apr 5 2022

GAC239-051808-
/O.EXP.KTAE.TO.W.0026.000000T0000Z-220405T1800Z/
Quitman GA-
158 PM EDT Tue Apr 5 2022

...THE TORNADO WARNING FOR NORTHERN QUITMAN COUNTY WILL EXPIRE AT 200
PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM EDT for southwestern
Georgia.

LAT...LON 3198 8504 3198 8500 3197 8499 3197 8496
      3194 8496 3193 8492 3192 8491 3187 8513
      3189 8513 3190 8511 3191 8511 3194 8508
      3196 8509 3197 8507 3199 8507
TIME...MOT...LOC 1758Z 242DEG 38KT 3203 8494 

$$

haner

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 1:37 PM EDT, 3 minutes earlier.

Area forecast discussion, Apr 5, 1:37 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
137 PM EDT Tue Apr 5 2022

.AVIATION...
[Through 18Z Wednesday]

A squall line is approaching DHN and should be at the terminal in
the next hour or so. The squall line will continue to advance
eastward through the terminals through this evening, bringing
potentially gusty winds up to 50 knots in the strongest cells.
Outside of storms, winds will remain gusty out of the south to
south-southeast. After the storms clear late this evening, some
hi- res guidance hints at some redevelopment of showers overnight.
Additionally, some fog may develop overnight tonight with CIGs
dropping to IFR across much of the area. After about 14z, winds
will pick up again and CIGs should lift into lower-end MVFR.

&&

.PREV DISCUSSION [1050 AM EDT]...

.NEAR TERM [Through Tonight]...

Bottom Line: A severe squall line, currently organizing in the
ArkLaTex, will race towards the southeast overnight. Upon arrival
later this morning, one can expect destructive winds of 70 mph, a
couple of strong tornadoes, and locally heavy rainfall to
accompany the line. SPC has expanded their enhanced risk of
severe weather today southward to include most of I-10 including
Leon county.

Details: A shortwave trough will move across the Gulf coast today.
Low level winds will increase markedly through the day, with non-
convective winds at the surface approaching 30-35 mph. Low level
jet southwesterly winds ramp up to 40-60 knots with the strongest
of these winds over our Alabama and southern Georgia counties.
This is key to SPC raising the threat probability of damaging
winds to 45% in these areas today, aside from general
expectations of damaging winds associated with a squall line in
general.

A warm front will surge northward this morning as the low level
winds increase. Do expect some thunderstorms to develop as the
front moves by, as evident off the coast of Alabama currently.
There is some elevated instability above the nocturnal/frontal
inversion so perhaps a strong thunderstorm or two could develop
this morning before the line arrives.

Along with the wind field, instability will increase and juxtapose
with the strong winds. MLCAPE will reach the 1000-1500 J/kg through
the day which will fuel the line as it moves into our area. The past
several events had high shear but low CAPE, and this event will
feature both, so expect a marked rise in the threat level compared
to previous events.

Low level shear is on the order of 150-250 m2/s2, STP and EHI of 1-
3, and curved hodographs suggest an elevated tornado risk, a few
could be strong. The greatest tornado risk right now appears to be
across southeast Alabama and southwest Georgia where SPC has
outlined a 10% risk, which is significant.

In general, timing of the line will be into southeast Alabama and
the western Florida panhandle late this morning then progressing
eastward through the day, and into the Florida eastern Big Bend
late this afternoon and early evening. There are some indications
of redevelopment of storms into the overnight period along the
state borders which would add credence to a developing heavy rain
event which will roll into the short term period. Reference the
hydro section for more details.

Everyone should review their severe weather safety plans, have
multiple ways to receive warnings, and know where their safe place
is, whether at work or at home.

.SHORT TERM [Wednesday Through Thursday]...

Key Points

1) Large hail and damaging winds are currently the main severe
weather threats on Wednesday, but a couple of tornadoes still
cannot be ruled out.

2) Localized heavy rainfall and flooding also cannot be ruled out
as multiple rounds of storms pile up the rainfall in some
instances. A flood watch has been issued through Wednesday night
for most of the area.

Details

By Wednesday, the atmosphere will be reloading as the main upper
trough digs southward across the central states. Wednesday is
expected to be a high CAPE, lower shear environment. The
triggering mechanism for convection is expected to come from
another weak shortwave traversing the Gulf coast states in
addition to leftover surface boundaries from Tuesday's convection.
Steep mid-level lapse rates are expected to advect into the area
on top of rich low level moisture, contributing to a large, fat
CAPE profile with afternoon heating. The tornado threat appears a
little lower on Wednesday compared to Tuesday given less shear
expected overall, but it remains non-zero. Both damaging winds and
large hail are also possible given the amount of instability
expected during the afternoon. In addition, by this time the
ground will likely have been saturated across the area from
Tuesday's convection, thus flooding potential will be increased
with any training convection.

By Wednesday night, the main cold front is expected to approach
the area with additional severe weather possible, although how
unstable the atmosphere is ahead of the cold front by this time
will depend on the convective evolution during the day on
Wednesday.

The front will exit the area on Thursday morning with a return to
dry weather.

.LONG TERM [Thursday Night Through Tuesday]...

The large upper trough will move away from the area this weekend
with upper ridging replacing it. A new, large trough is expected
to dig across the western states early next week, but our area is
expected to remain dry through Tuesday with seasonal
temperatures.

.MARINE...

Southeast breezes will gradually freshen today in advance of an
intense squall line that will cross the waters this afternoon and
early evening. A brief decrease in wind is expected for the middle
of the week on Wednesday and Thursday; however, seas will remain
elevated at cautionary levels during this time frame. A cold front
will move through the region on Thursday evening with strong
breezes returning later Thursday night.

.FIRE WEATHER...

Low level winds will increase this morning ahead of a developing
squall line which will move into our area beginning later this
morning. Severe thunderstorms are expected with destructive winds
and isolated tornadoes. A prolonged heavy rainfall event is
shaping up as well beginning today into Wednesday night. Another
round of severe weather is likely Wednesday. A cold front will
sweep through early Thursday bringing much cooler and drier air
back into the region through the weekend.

.HYDROLOGY...

Several rounds of convection are possible through Wednesday night
with widespread rainfall amounts of 2 to 4 inches expected across
most of the area. However, localized higher amounts over 5 inches
are likely in areas that experience multiple rounds of
thunderstorms. While it is difficult to pin down these exact
areas currently, the threat appears high enough to issue a flood
watch for most of the area through Wednesday night. Some rivers,
including the Withlacoochee, Ochlockonee, Aucilla, and St Marks,
are currently still running in action stage to start this event,
which further supports the flood watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  81  62  77  49 /  90  80  80  10   0
Panama City   69  78  60  74  53 /  80  80  70  10   0
Dothan        66  81  56  72  46 /  70  80  70   0   0
Albany        67  82  60  73  47 /  90  80  80  10   0
Valdosta      66  81  64  76  49 /  90  80  70  30   0
Cross City    68  82  66  80  52 /  60  70  70  40   0
Apalachicola  69  77  62  74  53 /  80  80  80  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Thursday morning for Calhoun-Central Walton-
     Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-
     Inland Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North
     Walton-South Walton-Washington.

     High Rip Current Risk through late Friday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flood Watch through Thursday morning for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flood Watch through Thursday morning for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 1 AM CDT Wednesday for Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Mexico Beach to Okaloosa Walton County Line
     FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...Young
MARINE...DVD
FIRE WEATHER...Scholl
HYDROLOGY...DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:21 AM EDTFlood WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more49 hr
Apr 5, 1:16 PM EDTSevere Thunderstorm WarningTAEClay59 min
Apr 5, 1:33 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph57 min
Apr 5, 2:14 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Lee, Quitman, Randolph and 1 more61 min
Apr 5, 3:07 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Lee, Miller and 3 more53 min
Apr 5, 3:15 PM EDTTornado WarningTAEEarly, Miller31 min
Apr 5, 3:22 PM EDTTornado WarningTAEBaker, Early38 min
Apr 5, 3:43 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Grady, Miller and 4 more62 min
Apr 5, 3:43 PM EDTTornado WarningTAEDougherty, Lee36 min
Apr 5, 3:46 PM EDTSevere Thunderstorm Warning Considerable damage threatTAEBaker, Ben Hill, Dougherty, Irwin, Lee, Tift and 2 more59 min
Apr 5, 3:58 PM EDTTornado WarningTAEBaker, Dougherty, Mitchell32 min
Apr 5, 4:04 PM EDTTornado WarningTAEDougherty, Worth41 min
Apr 5, 4:10 PM EDTTornado WarningTAEColquitt, Mitchell, Worth35 min
Apr 5, 4:12 PM EDTTornado WarningTAETurner48 min
Apr 5, 4:35 PM EDTSevere Thunderstorm WarningTAEBrooks, Decatur, Grady, Thomas55 min
Apr 5, 4:39 PM EDTSevere Thunderstorm Warning Considerable damage threatTAEBen Hill, Berrien, Brooks, Colquitt, Cook, Irwin and 6 more66 min
Apr 5, 4:40 PM EDTTornado WarningTAETift, Worth35 min
Apr 5, 5:27 PM EDTSpecial Weather StatementTAEBrooks, Lowndes63 min
Apr 5, 5:45 PM EDTSpecial Weather StatementTAEBerrien, Lanier45 min
Apr 5, 7:16 PM EDTSpecial Weather StatementTAEQuitman, Randolph29 min

Nearby

Tornado Warnings in Georgia, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.